Alert archive / Nevada / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 49, NWS Elko, NV

August 12, 2014Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 12, 2014, 3:56 PM PDT for Elko County, Nevada. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2014, 3:56 PM PDT (22:56 UTC)
Expired
Aug 12, 2014, 4:19 PM PDT
In force
23 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Elko radar (KLRX), 175 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WUUS55 KLKN 122256
SVRLKN
NVC007-122345-
/O.NEW.KLKN.SV.W.0049.140812T2256Z-140812T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
356 PM PDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE CITY OF PEQUOP SUMMIT...

* UNTIL 445 PM PDT

* AT 354 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18
  MILES SOUTHWEST OF PEQUOP SUMMIT...OR 11 MILES NORTHEAST OF CLOVER
  VALLEY...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
   PEQUOP SUMMIT...

&&

LAT...LON 4125 11481 4110 11448 4086 11481 4092 11495
TIME...MOT...LOC 2256Z 218DEG 24KT 4094 11484

$$


JR
1 follow-up statement
994 
WWUS55 KLKN 122319
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
419 PM PDT TUE AUG 12 2014

NVC007-122329-
/O.CAN.KLKN.SV.W.0049.000000T0000Z-140812T2345Z/
ELKO NV-
419 PM PDT TUE AUG 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO COUNTY IS 
CANCELLED...

* LOCATIONS IMPACTED INCLUDE...
   PEQUOP SUMMIT...

&&

LAT...LON 4125 11481 4110 11448 4086 11481 4092 11495
TIME...MOT...LOC 2319Z 218DEG 24KT 4106 11471

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:44 PM PDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 12, 1:44 PM PDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
144 PM PDT TUE AUG 12 2014

.SYNOPSIS...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
ACROSS MOST OF NEVADA INTO THIS EVENING...WITH STORMS PRODUCING
HEAVY RAIN...STRONG WINDS...AND SOME HAIL. STORM ACTIVITY
DIMINISHES TONIGHT...THEN INCREASES AGAIN WEDNESDAY OVER CENTRAL
AND EASTERN NEVADA. STORM ACTIVITY DECREASES WEST TO EAST THURSDAY
AS DRIER AIR MOVES INTO THE REGION.

&&

.SHORT TERM...THIS EVENING THROUGH THURSDAY. STRONG THUNDERSTORMS
ARE DEVELOPING OVER MUCH OF NORTHERN AND CENTRAL NEVADA EARLY THIS
AFTERNOON...WHICH CONTINUE THE TREND OF PRODUCING HEAVY RAINS
ALONG WITH SOME HAIL AND WIND GUSTS OF 45 TO 60 MPH. WILL KEEP THE
FLASH FLOOD WATCH GOING INTO THIS EVENING. DUE TO INCREASES SHEAR
AND DECENT CAPE...SOME OF THE STORMS THAT DEVELOP ARE EXPECTED TO
BECOME SEVERE. DRIER AIR PUSHING IN FROM THE WEST WILL BRING AN
END TO THUNDERSTORMS OVER HUMBOLDT COUNTY LATER TONIGHT. STORM
ACTIVITY WILL DECREASE TOMORROW OVER SOME OF CENTRAL NEVADA
TOO...HOWEVER EASTERN NEVADA WILL REMAIN ACTIVE. LESS SHEAR
TOMORROW HOWEVER...SO WHILE STORMS WILL REMAIN WET...THE THREAT OF
SEVERE STORMS WILL DIMINISH. DRYING CONTINUES FROM WEST TO EAST ON
THURSDAY...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORM ACTIVITY
ACROSS EXTREME NORTH-EASTERN ELKO COUNTY...AND SOUTHEASTERN WHITE
PINE COUNTY.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. THE LONG
TERM MODELS ARE IN GOOD GENERAL AGREEMENT...PERHAPS A FEW MILES
OFF ON POSITIONING OF THE UPPER LOW AT THE ONSET OF THE LONG
TERM PERIOD. THIS UPPER LOW WILL BE THE INITIAL IMPETUS BEHIND
KICKING THE MOIST FLOW OUT OF THE AREA. MODELS ARE SUBSEQUENTLY
INFERRING A DRIER SOUTHWEST FLOW ALOFT AS ANOTHER UPPER LOW DROPS
IN FROM THE PACIFIC NORTHWEST AND HANGS ALONG THE PACIFIC COASTAL
REGION. AT THIS TIME...CANNOT RULE OUT SOME CONVECTIVE ACTIVITY
ALONG THE NEVADA AND UTAH BORDER THURSDAY NIGHT THROUGH FRIDAY.
OTHERWISE MODELS ARE NOT INDICATING INSTABILITY THEREAFTER...SO
CHANCE OF PRECIPITATION WILL RAPIDLY DIMINISH.

&&

.AVIATION...NUMEROUS THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN
AND CENTRAL NEVADA. KWMC KEKO KELY AND KTPH WILL ALL BE AFFECTED
THIS AFTERNOON AND EVENING. KEKO AND ELY ARE EXPECTED TO BE
IMPACTED AGAIN WEDNESDAY. SOME THUNDERSTORMS COULD PRODUCE
SEVERE WIND GUSTS OVER 50 KTS...HAIL OVER ONE-HALF INCH...AND
REDUCED VISIBILITY IN HEAVY RAIN SHOWERS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM
ACTIVITY CONTINUES INTO THIS EVENING...THEN DIMINISHES TO
ISOLATED OR SCATTERED OVERNIGHT. STORM ACTIVITY INCREASES OVER
EASTERN ZONES WEDNESDAY...WITH THE BULK OF THE THUNDERSTORMS
CENTERED OVER ZONES 470 455...AS WELL AS EASTERN 457 AND 454. DRY
AIR AND GUSTY WINDS WILL PUSH WIND/RH TO NEAR CRITICAL LEVELS OVER
ZONE 467 AND POSSIBLY 468. BEST CHANCES WILL BE OVER HIGHER
TERRAIN AS STRONG WINDS ALOFT MIX DOWN TO AT LEAST 7000
FEET...POSSIBLY REACHING VALLEY AREAS BY MID AFTERNOON.
HOWEVER...WELL ABOVE NORMAL RAINS IN THE PAST COUPLE WEEKS HAVE
RESULTED IN VERY LOW ERC VALUES. AS SUCH...DECIDED NOT TO ISSUE A
HEADLINE FOR WIND/RH WEDNESDAY...ESPECIALLY WITH WIND/RH LEVELS NOT
BEING MUCH BETTER THAN BORDERLINE.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR NORTHEASTERN
NYE COUNTY...NORTHERN ELKO COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...
SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.

&&

96/92/92/96

In the hours before

Special weather statement, Aug 12, 1:17 PM PDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
117 PM PDT TUE AUG 12 2014

NVZ033-035-039-122045-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-WHITE PINE
COUNTY NV-
117 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 145 PM PDT...

AT 111 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAGES JUNCTION...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES...HEAVY RAIN AND WIND GUSTS UP TO 50
MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   CURRIE...LAGES JUNCTION...US HIGHWAY 93 NEAR LAGES JUNCTION AND
US HIGHWAY 93 ALTERNATE BETWEEN LAGES JUNCTION AND WENDOVER.

&&

LAT...LON 4081 11469 4067 11407 3976 11405 3950 11429
      3999 11488
TIME...MOT...LOC 2015Z 207DEG 30KT 4007 11462

RLC
Special weather statement, Aug 12, 1:24 PM PDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
124 PM PDT TUE AUG 12 2014

NVZ036-038-122100-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO
COUNTY NV-
124 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND SOUTHERN ELKO
COUNTIES UNTIL 200 PM PDT...

AT 121 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EMIGRANT PASS TO
PINE VALLEY.  THESE STORMS ARE MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   PINE VALLEY...
   CARLIN...

&&

LAT...LON 4086 11604 4046 11591 4039 11617 4078 11634
TIME...MOT...LOC 2023Z 270DEG 0KT 4067 11623 4041 11612

DD
Special weather statement, Aug 12, 2:41 PM PDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
241 PM PDT TUE AUG 12 2014

NVZ035-122245-
WHITE PINE COUNTY NV-
241 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHITE PINE COUNTY UNTIL
345 PM PDT...

AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST
OF PARTOUN TO 15 MILES NORTHWEST OF GREAT BASIN NATION...AND MOVING
SOUTHEAST AT 15 MPH. THESE STORMS ARE OVER MOST OF EASTERN WHITE
PINE COUNTY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   SACRAMENTO PASS...
   THE CITY OF ELY...

&&

LAT...LON 3871 11455 3872 11498 3895 11532 4010 11447
      4010 11407 3963 11403 3937 11404
TIME...MOT...LOC 2139Z 302DEG 5KT 3950 11414 3919 11439

JR
Local storm report, Aug 12, 3:11 PM PDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
311 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             ELKO                    40.83N 115.77W
08/12/2014  M1.25 INCH       ELKO               NV   PUBLIC

            SEVERAL REPORTS OF 1 TO 1.25 INCH HAIL IN ELKO. PICTURES
            WERE SENT THAT VERIFIED THE SIZE OF THE HAIL.

&&

RLC
Special weather statement, Aug 12, 3:16 PM PDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
316 PM PDT TUE AUG 12 2014

NVZ031-034-038-039-122300-
NORTHERN ELKO COUNTY NV-RUBY MOUNTAINS AND EAST HUMBOLDT RANGE
NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
316 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 400 PM
PDT...

AT 314 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLOVER VALLEY...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES...BRIEF HEAVY RAIN AND WIND GUSTS UP
TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   ANGEL LAKE...
   WELLS...
   MOOR SUMMIT...
   CLOVER VALLEY AND RUBY VALLEY...

&&

LAT...LON 4170 11484 4153 11436 4094 11456 4044 11511
      4054 11535
TIME...MOT...LOC 2216Z 208DEG 35KT 4089 11500

RLC
Special weather statement, Aug 12, 3:53 PM PDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
353 PM PDT TUE AUG 12 2014

NVZ035-041-122330-
NORTHEASTERN NYE COUNTY NV-WHITE PINE COUNTY NV-
353 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN NYE AND
SOUTHERN WHITE PINE COUNTIES UNTIL 430 PM PDT...

AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LUND...MOVING NORTHEAST AT
30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   LUND AND PRESTON...

&&

LAT...LON 3905 11502 3894 11473 3868 11505 3879 11524
TIME...MOT...LOC 2253Z 217DEG 25KT 3881 11507

DD

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:31 PM PDTSpecial Weather StatementLKN29 min
Aug 11, 6:03 PM PDTSpecial Weather StatementLKN27 min
Aug 11, 6:30 PM PDTSpecial Weather StatementLKN45 min
Aug 11, 7:09 PM PDTSpecial Weather StatementLKNWhite Pine51 min
Aug 11, 11:11 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Aug 12, 5:19 AM PDTSpecial Weather StatementLKN56 min
Aug 12, 9:19 AM PDTSpecial Weather StatementLKN41 min
Aug 12, 11:31 AM PDTSpecial Weather StatementLKNLander44 min
Aug 12, 11:34 AM PDTSpecial Weather StatementLKNWhite Pine41 min
Aug 12, 12:07 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Aug 12, 12:07 PM PDTSpecial Weather StatementLKNLander38 min
Aug 12, 12:32 PM PDTSevere Thunderstorm WarningLKNEureka43 min
Aug 12, 12:41 PM PDTSpecial Weather StatementLKNWhite Pine34 min
Aug 12, 12:45 PM PDTSpecial Weather StatementLKNEureka30 min
Aug 12, 1:04 PM PDTSevere Thunderstorm WarningLKNEureka, Lander41 min
Aug 12, 1:17 PM PDTSpecial Weather StatementLKN28 min
Aug 12, 1:24 PM PDTSpecial Weather StatementLKN36 min
Aug 12, 1:36 PM PDTSevere Thunderstorm WarningLKNElko, Eureka39 min
Aug 12, 1:37 PM PDTFlash Flood WarningLKNElko, White Pine38 min
Aug 12, 1:42 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine33 min
Aug 12, 2:07 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Aug 12, 2:11 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine49 min
Aug 12, 2:12 PM PDTSevere Thunderstorm WarningLKNElko, Eureka48 min
Aug 12, 2:38 PM PDTAreal Flood AdvisoryLKNElko, Eureka3 hr
Aug 12, 2:41 PM PDTSpecial Weather StatementLKNWhite Pine64 min
Aug 12, 3:11 PM PDTSevere Thunderstorm WarningLKNElko30 min
Aug 12, 3:16 PM PDTSpecial Weather StatementLKNElko44 min
Aug 12, 3:29 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine46 min
Aug 12, 3:32 PM PDTSevere Thunderstorm WarningLKNElko27 min
Aug 12, 3:34 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 12, 3:53 PM PDTSpecial Weather StatementLKN37 min
Aug 12, 4:18 PM PDTSpecial Weather StatementLKN27 min
Aug 12, 4:28 PM PDTSevere Thunderstorm WarningLKNWhite Pine47 min
Aug 12, 4:36 PM PDTSpecial Weather StatementLKN24 min
Aug 12, 4:50 PM PDTSpecial Weather StatementLKNEureka25 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.